Ohio, 2004

Flash Flood and Damaging Winds in Ohio, May 21, 2004

May 21, 2004 · NWS RLX · 5 events in 4 counties and zones

4 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 21, 3:30 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, May 21, 3:30 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
430 PM EDT FRI MAY 21 2004

.UPDATE FOR ADDITION OF FLOOD WATCH AND SEVERE THUNDERSTORM WATCH
#239...

.DISCUSSION...

430 PM EDT FRI MAY 21 2004

TONIGHT THROUGH SUNDAY NIGHT...

SPOTTY SHOWERS AND A FEW THUNDERSTORMS HAVE FIRED UP ACROSS THE LEFT
OVER BOUNDARIES.  WILL BE WATCHING THE BOW ACROSS NORTHERN OHIO...AS
IT PUSHES EASTWARD.  FLOOD WATCH HAS BEEN POSTED FOR OUR 4
NORTHWESTERN MOST COUNTIES UNTIL 4 AM...DUE TO THE ALREADY SATURATED
GROUND...AND THE POTENTIAL FOR MORE RAIN THIS EVENING AND
OVERNIGHT.  WARM AND HUMID AIRMASS REMAINS OVER THE CWA...WITH THE
MENTION OF UPPER 80 DEGREES ACROSS THE LOWLANDS THROUGH THE PERIOD.
DECREASED TEMPS A FEW DEGREES MONDAY NIGHT...AS A RESULT OF FEW
CLOUDS COMPARED TO NEXT COUPLE OF OVERNIGHT PERIODS.  HAVE ALSO
TAKEN OUT THE MENTION OF SHOWERS OR THUNDERSTORMS ON SUNDAY WITH THE
EXCEPTION OF A SLIGHT CHANCE ACROSS THE EAST AND NORTHERN PORTIONS
OF THE CWA.

MONDAY THROUGH FRIDAY...
THE MODELS HAVE COME INTO BETTER AGREEMENT TODAY FOR THE EXTENDED
RANGE.  THE REGION WILL REMAIN WARM FOR THE EARLY PART OF THE WEEK
AS THE FRONTAL BOUNDARY WILL REMAIN TO THE NORTH OF THE REGION.
WHILE THE MODELS ARE STILL HAVING SOME DIFFERENCES WITH RESPECT TO
INDIVIDUAL WAVES MOVING THROUGH THE FLOW...THE SYNOPTIC PATTERN OF
KEEPING THE FRONT NORTH OF THE REGION IS CONSISTENT.  FOR
NOW...CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE MONDAY AND
TUESDAY...WITH PART OF SE OHIO AND NRN WV HAVING THE BETTER
OPPORTUNITY TO SEE THE STORMS ON MONDAY AND TUESDAY.

FROM MID WEEK ON...THE MODELS HAVE ALL NOW GONE TO THE IDEA OF A
FRONT PUSHING ACROSS THE REGION WITH A TROUGH DEVELOPING IN THE
EAST.  WITH THE MODEL CONSISTENCY...HAVE TAKEN THE FORECAST IN THAT
DIRECTION WITH A COLD FRONT PUSHING ACROSS DURING THE DAY ON
WEDNESDAY.  HAVE GONE WITH HIGHER POPS ON WEDNESDAY WITH THE FRONTAL
PASSAGE.  WEAK HIGH PRESSURE BUILDS IN WEDNESDAY NIGHT INTO THURSDAY
WITH DRIER AND COOLER WEATHER EXPECTED.  FOR FRIDAY...THERE IS SOME
DISAGREEMENT IN WHETHER OR NOT RAIN IS POSSIBLE.  FOR NOW...IT
APPEARS AS IF THE REGION WILL BE BETWEEN SYSTEMS...WITH THE FRONT
STALLED TO THE SOUTH OVER TN AND THE NORTHERN STREAM JET AND
DYNAMICS ROLLING ACROSS THE SRN GREAT LAKES.  WITH THIS SET
UP...HAVE ELECTED TO HOLD OFF ON ANY MENTION OF PRECIPITATION.  EVEN
IF IT DOES RAIN...IT SHOULD NOT BE MUCH.

FOR TEMPERATURES...HAVE RAISED VALUES ON MONDAY AND TUESDAY AS THE
REGION REMAINS IN THE WARM SECTOR.  HAVE GONE A FEW DEGREES ABOVE
THE MEX ON TUESDAY AS THE GFS WANTS TO KEEP MORE CLOUDINESS IN THE
REGION THAN IS EXPECTED.  FOR THE REMAINDER OF THE WEEK...HAVE
COOLED THE TEMPERATURES DOWN TO GET CLOSER TO THE MEX AS THE FRONT
SHOULD KNOCK READINGS DOWN ABOUT 10 DEGREES.  FOR LOWS...FOLLOWED A
SIMILAR TREND OF KEEPING TEMPERATURES AT OR ABOVE GUIDANCE MONDAY
AND TUESDAY NIGHT AND THEN COOLING THINGS DOWN FOR THE SECOND HALF
OF THE WEEK.

KF/ESS

&&

.PREVIOUS DISCUSSION...

1105 AM EDT FRI MAY 21 2004

UPDATE TO ZFP ALREADY ISSUED.  MAIN CHANGES HAVE BEEN TO DECREASE
POPS ACROSS EXTREME SOUTHERN PORTION OF THE CWA EARLY THIS
AFTERNOON.  LEFTOVER BOUNDARIES REMAIN ACROSS THE CWA...AND WILL BE
THE FOCUS OF CONVECTION FOR THE AFTERNOON HOURS.  ALSO DECREASED
POPS QUICKER OVERNIGHT.  OTHERWISE...FEW CHANGES MADE TO THE CURRENT
FORECAST.

KF

&&

.AVIATION...

105 PM EDT FRI MAY 21 2004

THE CONVECTIVE SYSTEM THAT FLIRTED WITH THE PKB TO CKB TO EKN
CORRIDOR...PUT DOWN A BOUNDARY THAT COULD BE THE FOCUS FOR
REDEVELOPMENT THIS AFTERNOON.  PUT IN A TEMPO POSSIBILITY FOR MVFR
CONDITIONS IN SHRA FOR ALL TERMINALS...BUT EXPECT MOST OF THE TSRA
TO REMAIN ACROSS NORTHERN AND CENTRAL CWA.  HINTED AT THUNDER
POSSIBILITY BY INCLUDING CB.  SHOULD SEE IMPROVING CONDITIONS BY
SUNSET AS HEATING FADES AND UPPER SUPPORT EXITS.  WHOEVER GETS
RAINED ON TODAY WILL GET FOGGED IN TONIGHT.  THEREFORE...CKB AND EKN
SHOULD SEE IFR VISIBILITIES OVERNIGHT.  AS FOR SATURDAY WILL NOT ADD
SHRA OR TSRA AT THIS TIME AS WE LOOK TO BE IN A LULL PRECIPITATION
WISE...WITH A SMALL CHANCE OF CONVECTION AT THE END OF THE FORECAST
PERIOD MAINLY ACROSS THE EASTERN MOUNTAINS OF WV.

KF

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
VA...NONE.
KY...NONE.
OH...FLOOD WATCH UNTIL 400 AM FOR OHZ066-067-075-076.

SEVERE THUNDERSTORM WATCH UNTIL 1000 PM FOR
OHZ066-067-075-076-083>085.

In the hours before

Special weather statement, May 21, 12:08 PM EST, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
108 PM EDT FRI MAY 21 2004

WVZ046-047-212000-
POCAHONTAS WV-RANDOLPH WV-
INCLUDING THE CITIES OF...ELKINS AND MARLINTON
108 PM EDT FRI MAY 21 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

STRONG THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH SOUTHERN RANDOLPH
AND NORTHERN POCAHONTAS COUNTIES.  THESE STORMS HAVE THE POTENTIAL TO
PRODUCE BRIEF GUSTY WINDS...VERY HEAVY DOWNPOURS AND DANGEROUS
LIGHTING.  AUTOMATED RAIN GAGES HAVE INDICATED BETWEEN 0.75 TO 1.00
INCHES IN A BRIEF PERIOD OF TIME.  PONDING OF WATER ON ROADWAYS AND
QUICK RISES ON STREAMS AND CREEKS CAN BE EXPECTED...ESPECIALLY ALONG
MILL CREEK...MIDDLE FORK OF THE TYGART...HEWETT FORK AND SUGAR RUN IN
RANDOLPH COUNTY AND ALONG THE WEST FORK OF THE GREENBRIER IN
POCAHONTAS COUNTY.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

SIKORA
Special weather statement, May 21, 4:50 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
550 PM EDT FRI MAY 21 2004

OHZ066-067-075-076-212345-
ATHENS OH-MORGAN OH-PERRY OH-WASHINGTON OH-
INCLUDING THE CITIES OF...ATHENS...MARIETTA AND NEW LEXINGTON
550 PM EDT FRI MAY 21 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 539 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
VERY STRONG THUNDERSTORMS EXTENDING ACROSS CENTRAL OHIO...MOVING
SOUTHEAST AT 35 MPH.

THE LINE OF STORMS IS EXPECTED TO MOVE INTO THE SOMERSET AND
CROOKSVILLE AREAS AROUND 6 PM.  THOSE THAT LIVE IN THE NEW LEXINGTON
AND MCCONNELSVILLE AREAS CAN EXPECT THE STORMS TO MOVE INTO THE AREA
BETWEEN 6:15 AND 6:30 PM.

VERY HEAVY RAINS...FREQUENT LIGHTNING...SMALL HAIL...AND GUSTY WINDS
WILL ACCOMPANY THESE STORMS.  RAINFALL RATES IN EXCESS OF 1 TO 1.5
INCHES IN A HALF HOUR HAVE BEEN REPORTED.  PONDING OF WATER ON
ROADWAYS IS LIKELY AND WATER PROBLEMS ARE EXPECTED TO DEVELOP IN
TYPICAL LOW LYING AREAS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

HC

The radar

The Cincinnati radar (KILN), 140 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Perry

When
May 21, 5:15 PM EST
Where
Perry County, 5 mi N of Shawnee
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.667, -82.217

Several trees fell across roads.

Thunderstorm Wind, Washington

When
May 21, 5:30 PM EST
Where
Washington County, Devola
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.467, -81.483

Trees were blown down.

Thunderstorm Wind, Athens

When
May 21, 6:05 PM EST to 6:10 PM EST
Where
Athens County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.367, -82.000

Scattered locations across the county had trees blown down.

Thunderstorm Wind, Morgan

When
May 21, 6:10 PM EST
Where
Morgan County, 5 mi SE of Mc Connelsville
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.600, -81.783

Trees fell across roads.

Flash Flood, Washington

When
May 21, 6:30 PM EST to 8:00 PM EST
Where
Washington County, East Portion
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
39.455, -81.495 (the zone’s center; the record gives no point)

Duck Creek flooded roads near Whipple and Stanleyville. A truck was flooded by Newell Run near Newport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398938, 5398936, 5398937, 5399004, 5398935.